Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 11, NWS Topeka, KS

May 1, 200816 counties in Kansas

NWS Topeka, KS issued this wind advisory at May 1, 2008, 11:47 AM CDT for 16 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 1, 2008, 11:47 AM CDT (16:47 UTC)
Expired
May 1, 2008, 3:28 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-734 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 011647
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1147 AM CDT THU MAY 1 2008

.THE PRESSURE GRADIENT BETWEEN A SFC LOW OVER SOUTH CENTRAL
NEBRASKA AND SURFACE RIDGING OVER THE SOUTHERN MISSISSIPPI RIVER
VALLEY HAS CAUSED WINDY CONDITIONS OVER EASTERN KANSAS. THIS
TIGHT PRESSURE GRADIENT IS EXPECTED TO PERSIST THROUGH THE
AFTERNOON MAINTAINING THE STRONG WINDS. 

KSZ026-039-040-054>056-058-059-020000-
/O.NEW.KTOP.WI.Y.0011.080501T1647Z-080502T0000Z/
JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
1147 AM CDT THU MAY 1 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHWEST WINDS OF 30 MPH WITH GUSTS AS HIGH AS 45 MPH WILL
CONTINUE INTO THE AFTERNOON. THE WINDS SHOULD BEGIN SUBSIDING BY
THE LATE AFTERNOON. 

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING...AND BE ALERT TO
SUDDEN GUSTS OF WIND WHICH MAY CAUSE LOSS OF VEHICLE CONTROL.

$$

KSZ011-012-022>024-036>038-012000-
/O.NEW.KTOP.WI.Y.0011.080501T1647Z-080501T2000Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...JUNCTION CITY
1147 AM CDT THU MAY 1 2008

...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON. 

SOUTHWEST WINDS 30 MPH WITH GUSTS UP TO 45 MPH WILL CONTINUE INTO
THE EARLY AFTERNOON. A BOUNDARY WILL MOVE WEST TO EAST ACROSS THE
AREA BY MID AFTERNOON CAUSING THE WINDS TO SHIFT TO THE WEST AND
DECREASE IN SPEED.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING...AND BE ALERT TO
SUDDEN GUSTS OF WIND WHICH MAY CAUSE LOSS OF VEHICLE CONTROL.

$$

WOLTERS
1 follow-up statement
000 
WWUS73 KTOP 012028
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT THU MAY 1 2008

KSZ026-039-040-054>056-058-059-012130-
/O.CAN.KTOP.WI.Y.0011.000000T0000Z-080502T0000Z/
JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
328 PM CDT THU MAY 1 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DECREASE TO THE 15 TO 20 MPH RANGE. WITH WINDS
EXPECTED TO REMAIN AT THERE CURRENT LEVELS AND GRADUALLY DECREASE
THROUGH INTO THE EARLY EVENING...THE WIND ADVISORY HAS BEEN
CANCELED.

$$

KSZ011-012-022>024-036>038-012130-
/O.EXP.KTOP.WI.Y.0011.000000T0000Z-080501T2000Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-WABAUNSEE-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...JUNCTION CITY
328 PM CDT THU MAY 1 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DIMINISHED TO THE 10 TO 20 MPH RANGE. THEREFORE THE
ADVISORY HAS BEEN ALLOWED TO EXPIRE. 

$$

WOLTERS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 1, 3:35 AM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, May 1, 3:35 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT THU MAY 01 2008

.DISCUSSION...

MOISTURE WAS RETURNING THIS MORNING INTO THE CENTRAL PLAINS AS A
SURFACE LOW DEEPENS IN NORTHWEST KANSAS THIS MORNING. LOW CLOUD LOOP
SHOWS STRATUS MOVING ACROSS THE RED RIVER THIS MORNING IN SOUTH
CENTRAL OKLAHOMA. LOW LEVEL JET IS VEERED TO THE SOUTHWEST WITH THE
STRATUS ADVECTING AND DEVELOPING TO THE NORTHEAST ACROSS OKLAHOMA.
THE UPPER LOW WAS OVER IDAHO WITH A STRONG SHORTWAVE ROUNDING THE
BASE ACROSS UTAH AT 08Z.

MOISTURE LOOKS TO BE A LITTLE OVERDONE WITH THE WESTWARD EXTENT
ACROSS KANSAS TODAY. WINDS ARE FORECAST TO BACK THIS MORNING THAT
SHOULD BRING THE DEEPER MOISTURE INTO NORTHEAST KANSAS THIS
AFTERNOON. BEST AREA LOOKS TO BE I-35 SOUTH GIVEN SOUTHWEST
ORIENTATION OF THE WINDS THIS MORNING.

THE DRY LINE SETS UP ACROSS SOUTH CENTRAL KANSAS JUST EAST OF THE
TURNPIKE WITH THE COLD FRONT NEAR INTERSTATE 135/US 81 BY 00Z
FRIDAY. EML STRONG THIS MORNING THEN WEAKENS LATE THIS AFTERNOON AND
EVENING AS THE UPPER SYSTEM MOVES EAST AND MID LEVEL COOLING ALONG
WITH SURFACE HEATING ERODES THE CAP. MODERATE SHEAR AND INSTABILITY
POINT TOWARD SUPERCELL STORMS ALONG AND AHEAD OF THE FRONT AND DRY
LINE THEN TRANSITIONING INTO LINEAR STORMS WITH BOWING SEGMENTS AS
THE FRONT SURGES EASTWARD THIS EVENING. LARGE HAIL WILL BE THE MAIN
HAZARD AS WILL DAMAGING WINDS. STORMS MAY NOT GET GOING UNTIL AFTER
21Z OR 23Z TODAY. GENERALLY FOLLOWED THE NAM WHICH IS SIMILAR TO
YESTERDAYS RUNS OF THE 00Z ECMWF AND 00Z NAM WITH A SLOWER
PROGRESSION OF THE DRY LINE AND COLD FRONT MOVING ACROSS EASTERN
KANSAS. THE FRONT SHOULD MOVE EAST OF THE CWA BY 09Z FRIDAY.

WRAP AROUND SHOWERS STILL LOOK ON TRACK FRIDAY AS THE UPPER LOW
MOVES ACROSS THE CENTRAL PLAINS AND MADE LITTLE CHANGE TO ONGOING
FORECAST THROUGH FRIDAY NIGHT. SATURDAY STILL LOOKING DRY AND
BLUSTERY WITH COLD AIR ADVECTION ON THE BACK SIDE OF THE UPPER LOW.

TEMPERATURES TODAY WILL WARM INTO THE 80S ACROSS THE CWA WITH THE
WARMEST READINGS NEAR CENTRAL KANSAS. TEMPERATURES COOL AROUND 15 TO
20 DEGREES ON FRIDAY WITH HIGHS IN THE UPPER 50S TO MID 60S. WILL
SEE A WARMUP ON SUNDAY WITH SOME RIDGING WITH HIGHS IN THE UPPER
60S.

NO CHANGES MADE TO THE REST OF THE FORECAST.

&&

.AVIATION...

VERY DRY AIR IN THE MID LEVELS AND STRENGTHENING EML HAS HELP TO
LIMIT CLOUDS ACROSS THE AREA. HOWEVER STRATUS IS BEGINNING TO
DEVELOP BELOW CAPPING INVERSION OVER THE SOUTHERN PLAINS AS MODIFIED
MOISTURE RETURN CONTINUES. UNCERTAINTY STILL EXISTS ON HOW FAR
NORTHWEST INTO THE CWA IT WILL SURGE THIS MORNING AND WHICH SIDE OF
3KFT THE BASES WILL BE. BUT FOR NOW WILL CONTINUE WITH 3000-3500
SCT-BKN INTO THE MID MORNING...WITH MORE THINNING OF THE DECK ON
THROUGH 18Z. STRONG WINDS THROUGH 850MB THIS MORNING WILL VEER AND
SLIGHTLY AND DECREASE AFTER 12Z...BUT WILL KEEP LLWS GOING UNTIL
AROUND THAT TIME FOR NOW IN THE KTOP/KFOE SITES BUT KEEP GUSTY SOUTH
WINDS TO 25-30KTS THROUGH THE DAY BEFORE DECREASING AHEAD OF THE
FRONT/DRYLINE BY LATE AFTERNOON. CONVECTION EXPECTED TO INCREASE
THROUGH THE EVENING AHEAD OF THE FRONT/DRYLINE WITH PROB30
INTRODUCED IN KMHK...ALTHOUGH MAY NEED TO ADD TO KFOE/KTOP BY 06Z AS
WELL AS SFC WINDS GRADUALLY VEER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 5:04 AM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
504 AM CDT THU MAY 1 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-021015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
504 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS
THE OUTLOOK AREA. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN HAZARDS. HOWEVER AN ISOLATED TORNADO
CANNOT BE RULED OUT. LOCATIONS GENERALLY ALONG AND EAST OF HIGHWAY
77 WILL HAVE THE BEST CHANCE OF SEVERE THUNDERSTORMS THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT
ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:31 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin35 min
May 1, 5:46 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage44 min
May 1, 6:11 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey34 min
May 1, 6:27 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin48 min
May 1, 6:40 PM CDTSevere Thunderstorm WarningTOPCoffey35 min
May 1, 6:46 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin44 min

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.